Nebraska, 2019

Hail and Damaging Winds in Nebraska, July 9 to 10, 2019

July 9 to 10, 2019 · NWS LBF · 4 events in 3 counties and zones

Isolated supercells produced large hail and severe winds across parts of northern Nebraska, while another round of thunderstorms caused damaging winds in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated supercells produced large hail and severe winds across parts of northern Nebraska, while another round of thunderstorms caused damaging winds in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 9, 12:47 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
247 PM CDT Tue Jul 9 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 246 PM CDT Tue Jul 9 2019

A strong shortwave with a closed circulation noted at H5 and H7 was
located across far western ND this afternoon. An area of strong
winds aloft were spreading eastward across the region to the south
of the system. At the surface, a cold front has crossed the area
with west to northwest winds and drier air working into the region.
Despite the drier air and cold frontal passage, scattered
thunderstorms are expected to move across western and north central
Nebraska this evening. Storms will initiate across the higher
terrain of WY this afternoon and then track east/southeast. The
strong winds aloft will aid in storm organization, and while storms
overall should remain isolated to scattered, modest CAPE combined
with the strong winds aloft could yield a couple of high based super
cells. This evening a small quick moving line could evolve from the
supercells and pose a damaging wind threat. Any storms should exit
the area by sunrise Wednesday. The drier air moving in will help
cool lows some, with lower 50s expected across Sheridan county.
Upper 50s to lower 60s are anticipated elsewhere.

Surface low pressure will move across the Northern Plains Wednesday.
Northwest winds will increase across the area as a result. Model
sounding show a well mixed boundary layer and gusts of 30 mph or so
are expected across northern Nebraska, peaking about midday.
Otherwise wall to wall sunshine with fry air aloft overhead. Highs
will be seasonably mild, generally near 80 to the mid 80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 246 PM CDT Tue Jul 9 2019

Warmer and drier weather is expected the middle and end of the work
week. The GEFS and ECMWF build upper level ridging into the four
corners region and much of the Central and Southern Plains. This
will spread a warm layer aloft across the region which will limit
rain chances. The upper ridge will flatten just a bit Friday night
into the weekend, which will allow for a couple of weak disturbances
to migrate eastward across the region brining isolated to scattered
thunderstorm chances.

Above normal temperatures are expected with highs climbing into the
lower 90s Thursday through the weekend. The Climate Prediction
Center continues to forecast above normal temperatures and below
normal precipitation for both the 6 to 10 and 8 to 14 day outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jul 9 2019

VFR conditions continue at both sites through mid-afternoon.
Increasing clouds are expected this afternoon in advance of the next
system. Showers and isolated thunderstorms arrive by late afternoon
into the evening. KVTN has the best chance to see thunderstorms;
however, thunderstorms are still possible further south. Erratic and
gusty winds and large hail are possible in any thunderstorms this
evening. Thunderstorms are expected to exit the region by 08 to 10Z
with drying conditions returning. Gusty winds will be the concern
across the north on Wednesday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, Jul 9, 1:43 PM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Tue Jul 9 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Tue Jul 9 2019 /243 PM MDT Tue Jul 9 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong to severe thunderstorms are expected late this afternoon
through the evening. The area of concern for severe weather is
across northern Nebraska, generally along and north of highway 2.
The hazards are large hail and wind damage. Some storms may also
be capable of locally heavy rainfall which could lead to localized
flooding. The area concern for this hazard is generally east of
highway 83.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated to scattered thunderstorm chances are in the forecast
Friday night through Monday. The risk of severe weather is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 9, 2:31 PM MST
Where
Sheridan County, 10.38 mi N of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -102.690

Public reported quarter size hail.

Thunderstorm Wind, Sheridan

When
July 9, 2:48 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.710, -102.470

Public estimated wind gusts to 70 mph.

Hail, Cherry

When
July 9, 6:00 PM CST
Where
Cherry County, 5.89 mi SSW of Sparks
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -100.310

Public reported quarter size hail.

Thunderstorm Wind, Custer

When
July 10, 12:38 AM CST
Where
Custer County, 4.88 mi WSW of Oconto
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -99.870

Trained weather spotter reported center irrigation pivots blown over... estimated to be 70 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841712, 841715, 841713, 841714.